Journal Article
Study

Visual acuity, literacy, and unintentional misuse of nonprescription medications.

Mullen RJ; Curtis LM; O'Conor R; Serper M; McCarthy D; Bailey SC; Parker RM; Wolf MS.

Prior research has shown that patients with limited health literacy are at increased risk for misunderstanding the appropriate dosing of acetaminophen, a commonly used nonprescription medication that can cause acute liver failure after an overdose. In this study, researchers examined the risk of nonprescription acetaminophen misuse among 500 English-speaking patients across 4 outpatient clinics. They found that 39% of participants had limited health literacy and 54% had low visual acuity. Both reduced visual acuity and lower health literacy were independent risk factors for dosing errors and for insufficient understanding regarding the simultaneous use of multiple acetaminophen-containing products. An AHRQ Literacy Toolkit is available that provides a business case for interventions, educational tools, and guides for engaging patients in health literacy discussions. A previous WebM&M commentary discussed an incident involving confusion with acetaminophen dosing.